Cornwall Police Service and Eastern Ontario Health Unit Warn about Increase in Drug-Related Overdoses in Cornwall
The Cornwall Police Service (CPS) and the Eastern Ontario Health Unit (EOHU) are warning residents about an increase in drug-related overdoses in the City of Cornwall. CPS is reporting five drug-related overdoses on June 1. Currently, we do not know if there is a specific substance that is leading to the overdoses. However, there has been an increase in substances that contain a dangerous mix of fentanyl, benzodiazepines, and other substances over the past two years.
“We are seeing an alarming rise in overdose events in and around the City of Cornwall,” shares Dr. Paul Roumeliotis, Medical Officer of Health at the EOHU. “Safety precautions such as naloxone kits can save lives in these situations, but it’s also important to call 911. Naloxone will only work to reverse the effects of an opioid overdose and will not work on other drugs. Immediate medical attention is still required. If you or someone you know is using street drugs, I strongly urge you to take advantage of the free naloxone kits and training in our area.”
“The sudden increase in overdose calls for service is of great concern, recognizing the impact that these overdoses are having on vulnerable residents of our community and their loved ones,” said Inspector of Field Operations, Chad Maxwell of the CPS. “Our officers continue to be called to perform life-saving measures in these situations, indicating to us the need to urge the public to perform the necessary prevention steps to avoid an overdose. We cannot stress enough the importance of contacting emergency services in the event of an overdose as a means to help prevent unnecessary deaths.”
Overdose prevention and safety tips
The best way to prevent an overdose is to avoid the unregulated drug supply (i.e., street drugs) and only use prescription medications as prescribed by a health care provider. However, if individuals use unregulated drugs, taking the following precautions will help to lower the risk:
- Never use alone.
- If you are going to use alone, call the National Overdose Response Service at 1-888-688-6677. A non-judgmental peer will stay on the line with you for approximately 30 minutes to provide support if needed.
- Use only where help is available.
- Don’t mix drugs.
- Take a test dose and wait before taking more of the drug.
- Get a free naloxone kit that can help to reverse the effects of an opioid overdose.
- Use only new drug paraphernalia supplies and avoid sharing supplies to reduce your risk of getting or passing on an infectious disease.
Signs of an opioid overdose
Opioids such as fentanyl slow down the part of the brain that controls breathing, and in the event of an overdose, can cause someone to stop breathing altogether, resulting in their death. Individuals having an opioid overdose will display one or more of the following signs:
- They may be nodding off, not waking up easily, or unresponsive
- They may be breathing very slowly or not at all
- Their lips and fingernails may be blue/grey
- Their skin may be cold and clammy
- Their body may be limp, possibly very tense or they may be shaking
- They may be snoring or gurgling
- They may foam at the mouth or throw up
If you witness an overdose, it is essential to contact 911 as soon as possible. A naloxone kit alone may not be enough to reverse the fatal effects of opioids. As time is of the essence, naloxone can be administered while you wait for emergency services to arrive. The Good Samaritan Drug Overdose Act can provide some legal protection for individuals that seek emergency help during an overdose.
To learn more about naloxone overdose prevention kits and where you can find them, visit the Fentanyl page of the EOHU’s website at www.EOHU.ca, or visit www.ontario.ca/naloxone. You can also call the EOHU at 613-933-1375 or at 1-800-267-7120.
As part of its public health mandate, the EOHU monitors the local situation regarding opioids and other drugs in the region in collaboration with a number of community partners. The EOHU thanks its community partners, such as CPS, for their actions and efforts in working to keep residents and community members safe.